Hail, Kiowa
- When
- July 19, 3:16 PM MST to 3:21 PM MST
- Where
- Kiowa County, 8.99 mi NW of Eads
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 38.570, -102.900
A strong to severe storm produced hail up to the size of half dollars in northern and eastern Kiowa County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
A strong to severe storm produced hail up to the size of half dollars in northern and eastern Kiowa County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 19, 2:05 PM MST, 1 hour 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 305 PM MDT SUN JUL 19 2015 .SHORT TERM...(THIS EVENING THROUGH MONDAY) ISSUED AT 303 PM MDT SUN JUL 19 2015 ...AREAS OF HEAVY RAIN LIKELY LATER TODAY AND TOMORROW AFTERNOON... CURRENTLY...IT IS QUITE MOIST AND RATHER UNSTABLE OVER PARTS OF THE FCST AREA AT 1 PM. AT THIS HOUR...LAMAR HAS A 67 DEWPOINT...AND THIS LOOKS REASONABLE GIVEN OTHER READINGS IN FAR W KS. TSRA WERE JUST BEGINNING TO DEVELOP ACROSS THE HIGHER TRRN. REST OF TODAY AND INTO TONIGHT... HRRR HAS BEEN INDICATING EAST CENTRAL COLORADO WILL SEE THE BRUNT OF THE RAINFALL DURING THE NEXT 12H. THIS IS ASSOCIATED WITH A 700 MB TROUGH/SFC BOUNDARY THAT WILL BE OVER THIS REGION BY EARLY THIS EVENING. THIS 700 MB TROUGH TRIES TO CLOSE OFF....AND THIS WILL ALLOW FOR CONVERGENT LLVL FLOW TO DEVELOP OVER THE REGION. GIVEN THIS...HEAVIEST RAIN WILL LIKELY FALL OVER THE KIOWA COUNTY REGION LATER THIS AFTERNOON AND EVENING GIVEN THE 2000 CAPE WHICH IS OVER THE REGION LOWER ELEVATIONS OF EL PASO COUNTY MAY ALSO SEE SOME AREAS OF HEAVY RAIN AS 700 MB FLOW WILL GO UPSLOPE LATER THIS EVENING. GIVEN THE OVERALL INSTABILITY OVER THE REST OF THE PLAINS....OTHER AREAS OF HEAVY RAIN CANT BE RULED OUT...BUT THE GREATEST THREAT WILL BE THE EAST CENTRAL CO AREA. WILL HAVE TO WATCH IF AN OUTFLOW BOUNDARY PROPAGATES SWD FROM THE CONVECTION AND MOVES INTO FAR SE COLORADO (BACA/PROWERS). GIVEN THE CAPE AND MODEST SHEAR...SEVERE THUNDERSTORMS WILL ALSO BE POSSIBLE OVER THE PLAINS LATER THIS AFTERNOON...AND AN MD WAS RECENTLY ISSUED (128 PM) DISCUSSING THIS POSSIBILITY. TOMORROW... GOOD 700 MB UPSLOPE WILL BE IN PLACE...ESPECIALLY OVER THE S MTN AREAS (WETS/SANGRES). IT MAY BE RATHER STABLE ON MOST OF THE PLAINS TOMORROW...AND WE MAY NOT SEE MUCH IN THE WAY OF PRECIP OVER THE PLAINS PRIOR TO 6 PM. HOWEVER...THE EAST SLOPES OF THE WETS AND SANGRES MAY SEE HEAVY RAIN DEVELOP BY MID AFTERNOON TOMORROW AND LAST INTO THE EVENING HOURS. OTHER MOUNTAINS LOCATIONS MAY ALSO SEE POCKETS OF HEAVY RAIN...ESPECIALLY ON THE EASTERN SLOPES GIVEN THE UPSLOPE 700 MB FLOW. .LONG TERM...(MONDAY NIGHT THROUGH SUNDAY) ISSUED AT 303 PM MDT SUN JUL 19 2015 .LONG TERM...(MONDAY NIGHT THROUGH SUNDAY) MONDAY NIGHT AND TUESDAY...ABUNDANT MOISTURE AND AN UPPER SHORTWAVE CROSSING THE N ROCKIES WILL KEEP THE THREAT OF HEAVY RAIN AND STORMS IN PLACE THROUGH TUE. PLENTY OF LLVL SUPPORT AS WELL WITH UPSLOPE FLOW...SO THE BEST TIME FRAME FOR POTENTIALLY HEAVY RAIN AND HYDRO ISSUES WILL BE MON EVE ACROSS THE E PLAINS...AND THEN AGAIN TUE LATE AFTN/EVE ALONG THE E SLOPES AND I25 CORRIDOR. CONVECTION WILL GRADUALLY MOVE EAST THROUGH THE NIGHT...TAPERING OFF ALONG THE KS/CO BORDER EARLY WED MORNING. WEDNESDAY THROUGH FRIDAY...THE UPPER RIDGE STARTS TO REDEVELOP BACK TO THE WEST ACROSS THE 4 CORNERS REGION BEGINNING WED...AS THE NEXT UPPER TROUGH STARTS TO DIG SOUTH OVER THE PAC NW. WED STILL LOOKS TO BE A TRANSITION DAY WHERE CONVECTION CHANCES DROP OFF DRAMATICALLY...BUT THERE WILL STILL BE AN ISOLATED TO SCATTERED CHANCE FOR PCPN FOR ALL AREAS IN THE AFTN. THU LOOKS TO BE COMPLETELY DRY FOR THE CWA HOWEVER...AS THE RIDGE STRENGTHENS AND ANY MOISTURE STAYS SUPPRESSED TO THE SOUTH. BY FRI ISOLATED STORMS WILL BE FOUND OVER THE MT PEAKS IN THE AFTN...THEN MODELS INDICATE ISOLATED CONVECTION RIGHT ALONG THE KS/CO BORDER IN THE EVE DUE TO THE PROXIMITY OF THE DRYLINE. TEMPS WILL GRADUALLY INCREASE THROUGH FRI...WITH THU AND FRI BEING THE WARMEST DAYS WITH MAX TEMPS IN THE 80S FOR THE HIGH VALLEYS...AND UPPER 80S TO MID 90S FOR THE E PLAINS. SATURDAY AND SUNDAY...LONG RANGE MODELS INDICATE THAT THE UPPER RIDGE FLATTENS OUT ONCE AGAIN OVER THE WEEKEND AS THE WEST COAST LOW GETS ABSORBED AND TRACKS TO THE NE ACROSS ID AND MT. THIS ALLOWS OF A HINT OF THE SUBTROPICAL MOISTURE PLUME TO RETURN...INCREASING PCPN CHANCES STARTING SAT BUT MORE SO ON SUN. MOORE && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING) ISSUED AT 303 PM MDT SUN JUL 19 2015 TSRA WILL BE POSSIBLE OVER ALL THE TAF SITES THIS AFTERNOON AND TOMORROW AFTERNOON...AND THE STORMS COULD BE ON THE STRONG SIDE WITH HEAVY RAIN...GUSTY WINDS AND SMALL HAIL. BEST CHANCE OF STORMS WILL BE KCOS AND KPUB...WITH A LESSER CHANCE KALS. IT IS POSSIBLE THE TSRA MAY LINGER INTO THE EVENING HOURS AT KCOS AND KPUB. OTHERWISE ANTICIPATE VFR CONDITIONS NEXT 24H. && .PUB WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT FOR COZ095>098. && SHORT TERM...HODANISH LONG TERM...MOORE AVIATION...HODANISH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1102 AM MDT SUN JUL 19 2015 COZ058>089-093>099-201715- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 1102 AM MDT SUN JUL 19 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED BOTH OVER THE PLAINS AND MOUNTAINS THIS AFTERNOON AND EVENING. ALL OF THE STORMS WILL BE CAPABLE OF LOCALLY HEAVY RAIN. A FEW OF THE STORMS THAT DEVELOP OVER THE PLAINS WILL BE CAPABLE OF PRODUCING SEVERE WEATHER...INCLUDING HAIL UP TO THE SIZE OF HALF DOLLARS AND WIND GUSTS TO 65 MPH. LOCALIZED FLASH FLOODING WILL BE POSSIBLE...ESPECIALLY OVER BURN SCAR AREAS AND IN URBAN AREAS. QUITE A BIT OF DANGEROUS CLOUD TO GROUND LIGHTNING IS EXPECTED OVER THE REGION THIS AFTERNOON AND THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY MONDAY AND TUESDAY...ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED...WITH LOCALLY HEAVY RAIN POSSIBLE. BURN SCARS AND URBAN AREAS WILL BE PRONE TO LOCALIZED FLASH FLOODING. IN ADDITION...A FEW SEVERE STORMS WILL BE POSSIBLE ACROSS THE SOUTHEAST PLAINS AND I-25 CORRIDOR. MAIN THREATS FROM THUNDERSTORMS WILL BE CLOUD TO GROUND LIGHTNING...HAIL UP TO ONE INCH IN DIAMETER...AND WIND GUSTS IN EXCESS OF 60 MPH. ON WEDNESDAY...ISOLATED THUNDERSTORMS WILL OCCUR...WITH STRONGER STORMS PRODUCING HAIL UP TO PENNY SIZE AND GUSTY WINDS AROUND 40 MPH. CLOUD TO GROUND LIGHTNING IS ALWAYS A CONCERN. THURSDAY THROUGH SATURDAY...ISOLATED THUNDERSTORMS WILL BE POSSIBLE...MAINLY ACROSS THE MOUNTAINS AND ADJACENT TERRAIN. MAIN THREATS WILL BE SMALL HAIL...GUSTY WINDS...AND CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE LIKELY THIS AFTERNOON AND TONIGHT ACROSS THE ENTIRE REGION. HODANISH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 233 PM MDT SUN JUL 19 2015 COZ069-070-192130- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT CO- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT CO- 233 PM MDT SUN JUL 19 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RIO GRANDE...SOUTH CENTRAL SAGUACHE AND NORTHWESTERN ALAMOSA COUNTIES UNTIL 330 PM MDT... AT 233 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LA GARITA...OR 29 MILES NORTHWEST OF ALAMOSA...MOVING EAST AT 10 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CENTER AND LA GARITA. LAT...LON 3774 10626 3792 10624 3794 10587 3767 10589 TIME...MOT...LOC 2033Z 274DEG 10KT 3783 10617 LW
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
252 PM MDT SUN JUL 19 2015
COZ094-192145-
EASTERN LAS ANIMAS COUNTY CO-
252 PM MDT SUN JUL 19 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAS ANIMAS COUNTY
UNTIL 345 PM MDT...
AT 252 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHWEST OF KIM...OR 35 MILES NORTHEAST OF DES MOINES...MOVING
NORTHEAST AT 20 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
KIM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3709 10348 3718 10353 3763 10332 3742 10309
3711 10309
TIME...MOT...LOC 2052Z 241DEG 17KT 3716 10341
LWSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 304 PM MDT SUN JUL 19 2015 COZ093-094-192200- LA JUNTA VICINITY/OTERO COUNTY CO-EASTERN LAS ANIMAS COUNTY CO- 304 PM MDT SUN JUL 19 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LAS ANIMAS AND SOUTHEASTERN OTERO COUNTIES UNTIL 400 PM MDT... AT 304 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES EAST OF DELHI...OR 30 MILES SOUTHWEST OF LA JUNTA...MOVING EAST AT 20 MPH. HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... HIGBEE. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3757 10392 3768 10392 3785 10341 3748 10340 TIME...MOT...LOC 2104Z 269DEG 17KT 3761 10384 LW
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 340 PM MDT SUN JUL 19 2015 COZ094-099-192245- EASTERN LAS ANIMAS COUNTY CO-SPRINGFIELD VICINITY/BACA COUNTY CO- 340 PM MDT SUN JUL 19 2015 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LAS ANIMAS AND WEST CENTRAL BACA COUNTIES UNTIL 445 PM MDT... AT 340 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11 MILES EAST OF KIM...OR 30 MILES WEST OF SPRINGFIELD...MOVING NORTHEAST AT 20 MPH. DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... PRITCHETT. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3713 10318 3729 10327 3749 10281 3724 10268 TIME...MOT...LOC 2140Z 247DEG 19KT 3724 10314 LW
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 359 PM MDT SUN JUL 19 2015 COZ093-094-097-099-192245- LA JUNTA VICINITY/OTERO COUNTY CO-EASTERN LAS ANIMAS COUNTY CO- SPRINGFIELD VICINITY/BACA COUNTY CO- LAS ANIMAS VICINITY/BENT COUNTY CO- 359 PM MDT SUN JUL 19 2015 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LAS ANIMAS... SOUTHEASTERN OTERO...NORTHWESTERN BACA AND SOUTHWESTERN BENT COUNTIES UNTIL 445 PM MDT... AT 359 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 19 MILES WEST OF KIM...OR 40 MILES NORTH OF DES MOINES...MOVING NORTHEAST AT 55 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF EAST CENTRAL LAS ANIMAS...SOUTHEASTERN OTERO...NORTHWESTERN BACA AND SOUTHWESTERN BENT COUNTIES. LAT...LON 3719 10377 3740 10390 3783 10313 3753 10287 TIME...MOT...LOC 2159Z 240DEG 49KT 3733 10369 HODANISH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 414 PM MDT SUN JUL 19 2015 COZ099-192300- SPRINGFIELD VICINITY/BACA COUNTY CO- 414 PM MDT SUN JUL 19 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BACA COUNTY UNTIL 500 PM MDT... AT 414 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES SOUTHWEST OF PRITCHETT...OR 23 MILES SOUTHWEST OF SPRINGFIELD...MOVING EAST AT 20 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SPRINGFIELD. LAT...LON 3709 10300 3726 10307 3742 10262 3716 10252 TIME...MOT...LOC 2214Z 253DEG 17KT 3720 10295 HODANISH
The Pueblo radar (KPUX), 112 km away, was scanning. The volume nearest the first event began at 22:16 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2015Every state in 2015This day in weather historyWarnings in Colorado, July 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 579801, 579802.